Arizona, 2013Flash Flood and Hail in Arizona, July 9, 2013
July 9, 2013 · NWS TWC · 7 events in 2 counties and zones
An upper trough moved across Chihuahua and Sonora helping to strengthen thunderstorms near the international border. Abundant moisture of nearly 2 inches of precipitable water led to thunderstorms that produced very heavy rain and flash flooding over southern Cochise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $301,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough moved across Chihuahua and Sonora helping to strengthen thunderstorms near the international border. Abundant moisture of nearly 2 inches of precipitable water led to thunderstorms that produced very heavy rain and flash flooding over southern Cochise County. A few storms also produced damaging winds and large hail as they moved northeast to southwest. The hardest hit area was from Sierra Vista to Palominas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:12 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 9, 2:12 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE JUL 9 2013
.SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD
THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A
GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL
DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
FLASH FLOODING.
&&
.DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES
HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE
MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS
98 DEGREES.
IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND
THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9
INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR
THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE
LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST
PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA
THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL. ADDED IMPETUS FROM
THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL
BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER
SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN IN SOME AREAS.
ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE
RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE
AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY.
AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE
WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS
NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS
SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM
ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES
WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN
AT THIS TIME. MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE
MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD
MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK.
DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED
BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND.
&&
.AVIATION...VALID THRU 11/00Z...
ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND
SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO
PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION
OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP
THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR
LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS.
OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF
THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO
NORTHWESTERLY IN THE AFTERNOON.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS
EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE
WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE
END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND
ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR.
DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S
WITH GOOD NIGHTTIME RECOVERIES.
&&
.CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT
REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH
CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON
INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD
BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS).
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC/DROZD
AVIATION FIRE WEATHER/BROST
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 9, 2:05 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST TUE JUL 9 2013
AZZ508-092130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
205 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...
AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF DOUGLAS...MOVING SOUTHWEST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHEASTERN COCHISE COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3134 10951 3151 10948 3153 10919 3133 10916
TIME...MOT...LOC 2105Z 063DEG 4KT 3141 10924
KD
Special weather statement, Jul 9, 2:48 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST TUE JUL 9 2013
AZZ510-092215-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
248 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
315 PM MST...
AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HANNAGAN MEADOW...OR 55
MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 191 BETWEEN ROSE PEAK
AND HANNAGAN MEADOW.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3336 10941 3359 10944 3365 10919 3351 10918
TIME...MOT...LOC 2148Z 067DEG 9KT 3353 10925
KD
Special weather statement, Jul 9, 3:42 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST TUE JUL 9 2013
AZZ503-513-092330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
342 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
430 PM MST...
AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND AREAS OF BLOWING DUST.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS...
PATAGONIA LAKE...RIO RICO AND TUMACACORI.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3160 11109 3155 11075 3142 11062 3132 11065
3133 11105
TIME...MOT...LOC 2241Z 091DEG 7KT 3134 11078
MEADOWSEvent by event
3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Santa Cruz
- When
- July 9, 3:59 PM MST to 4:20 PM MST
- Where
- Santa Cruz County, 4.77 mi SSE of (Ols) Nogales Intl Arpt to 1.71 mi E of Nogales
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.360, -110.810
A severe thunderstorm produced large hail as it tracked westward across rural portions of southern Santa Cruz County. The largest hail reported by spotters was the size of golf balls at Kino Springs. No damage was reported.
Thunderstorm Wind, Santa Cruz
- When
- July 9, 4:00 PM MST
- Where
- Santa Cruz County, 0.91 mi NW of (Ols) Nogales Intl Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.430, -110.860
A wind gust to 58 mph was measured at the Nogales International Airport.
Hail, Cochise
- When
- July 9, 5:50 PM MST
- Where
- Cochise County, Palominas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.380, -110.120
Spotters reported hail up to the size of quarters in Palominas.
Hail, Cochise
- When
- July 9, 6:15 PM MST
- Where
- Cochise County, 3.45 mi WNW of Palominas
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.396, -110.175
A vehicle windshield was broken by large hail near Kings Ranch Road.
Flash Flood, Cochise
- When
- July 9, 6:45 PM MST to 10:50 PM MST
- Where
- Cochise County, 4.38 mi ESE of Bledsoe to 3.82 mi WSW of Palominas
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 31.436, -110.228
Two to five inches of rain fell along Highway 92 between Sierra Vista and Bisbee. Some areas received up to 7 inches of rain over a 3 hour period. Vehicles became stranded on roadways in water up to 3 feet deep, necessitating several swift water rescues. Several roads were closed, including Highway 92, which was shut down for about 90 minutes. Also, a large concrete culvert under a private road collapsed near Palominas. Several residents were isolated due to the collapse.
Thunderstorm Wind, Cochise
- When
- July 9, 7:18 PM MST to 7:28 PM MST
- Where
- Cochise County, 5.36 mi W of Arizona Sunsites to 6.16 mi NW of Pearce
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 32.035, -109.860
Thunderstorm winds knocked over irrigation sprinklers, destroyed a barn, tore roofs off several other buildings, including a business in the Pearce-Sunsites area. The damaging winds also downed trees and power poles and blew a semi-tractor trailer onto its side.
Thunderstorm Wind, Cochise
- When
- July 9, 9:51 PM MST to 10:05 PM MST
- Where
- Cochise County, 1.18 mi E of (Fhu)ft Huachuca Afb to 0.22 mi SW of Sierra Vista
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 31.580, -110.330
Thunderstorm winds downed several trees and power poles at Fort Huachuca and in Sierra Vista. In addition, several homes sustained roof damage and one had the roof completely blown off. A wind gust to 82 mph was measured by the Libby Field ASOS.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, July 9 to 10, 20131 death · $350,000 · 50 kt wind · 7 events
- Tornado and Hail in Nebraska, July 9, 2013$1.8 million · EF0 · 6 events
- Heat in Nebraska, July 9, 2013$2.0 million · 2 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$829,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 9 to 11, 2013$415,000 · 6 events
- Tornado and Hail in North Dakota, July 9, 2013$140,000 · EF0 · 15 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$120,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 9, 2013$90,000 · 2.75 in hail · 11 events
- Excessive Heat in Oklahoma, July 9 to 10, 20135 injured · 1 event
- Flash Flood and Damaging Wind in Georgia, July 9, 2013$52,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in West Virginia, July 9, 2013$35,000 · 50 kt wind · 2 events
- Tornadoes in Wisconsin, July 9, 2013$25,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459047, 459049, 459055, 459057, 452895, 459056, 459058.